|Partner and I may use different meds
Sep 3, 2003
My partner and I were recently diagnosed with HIV (I became infected in late June 2003). I had two initial tests...my CD4's were 217 and 294 and viral loads were 176,000 and 140,000. My doctor put me on Reyataz boosted w/ Norvir, Viread and FTC. My partner's doctor is considering prescribing 3TC, Sustiva and Viread. What are your thoughts about two individuals being on different HIV medications? I was alarmed that his doctor would use different meds. Studies that I have read, have implied that 3TC and FTC are very similar drugs, but that FTC is probably more potent. Also, while Sustiva is a very effective first-time med, my doctor wanted to save it for "later". What are your thoughts?
Response from Dr. Young
There's no reason why you both couldn't be on different treatment regimens, assuming that you both have the same viral strain and the virus is fully drug sensitive.
It might be valuable to know if you both have virus with the same susceptibility pattern-- if you were infected within the past couple of years, current treatment guidelines would suggest to you (and your doctor) to do resistance testing.
What is probably going on is the honest, difference in opinions about what are the best initial treatment regimens for persons starting on HIV therapies.
Some doctors prefer to use the typically lower pill count, lower side effect non-nuke based therapies (like your partner's); other doctors (yours) believe that the advantage of the potency of boosted protease inhibitor-based therapies outwieghs the potential side effect downsides.
Your boosted atazanavir-based regimen is one that has not been formally tested-- this should be borne in mind, with regard to your personal philosophy about risk aversion-- that is to say that there are other boosted protease inhibitor-based regimens that have a substantial informational base. Boosted atazanavir (Reyataz) appears to be a very potent and well tolerated combo, but this statement is based on the 24-week analysis of a trial in treatment experienced persons, not a long-term trial in treatment naive persons. Also be aware of a potential drug-drug interaction between atazanavir and tenofovir-- the later significantly lowers the drug levels of the former. While it seems that boosting with ritonavir should overcome this, I think that it is premature to be absoultely sure at this time (we're avoiding this combo in our office, if this counts as a vote on the certainty of these data).
By contrast, your partner's combo of tenofovir/3TC/efavirenz has been well tested in an ongoing 3 year study (with 48 week data analyzed) that shows very good performance and tolerability. Indeed, this is one of the perferred treatment regimens in the current (July 2003) DHHS guidelines.
face,neck and generally body puffiness.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.